Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

Coming Off My Anti Depressants
0

8 posts in this topic

Hello, I havent written in here in a little while but I really need somewhere to vent. I feel like no one understands what i'm going through. I went to my doctor about 5 years years ago with an eating disorder and other problems such as no energy and no drive to do anything. I needed some help as I was a university student and stopped attending classes. My doctor put me on an anti depressant, citalopram (Celexa) 40 mg. I have only been diagnosed with celiac this past April. After being diagnosed I now know why I was experiencing all of these symptoms. I have wanted to go off my anti depressants for a couple of years now but I just found it difficult to do so. Finally this past February I decided I was going to stop them. I was not in any rush so I slowly decreased my doses and finally finished them about 2 weeks ago. I was doing very well while decreasing my doses. It wasn't until about the last week before coming off that I found myself to be emotional. But about a week after coming off them completely I find that I am extremely erritable! And so cranky! and if one thing goes wrong (even something that would seem so little to someone else) I cant handle it at all. I can't cope at all. I get terrible mood swings. Living with my boyfriend, I just take it out on him, which I hate and don't want to do.

I am not going back on the anti depressants. I am not depressed and dont even think that I was before I went on them. Everything I was experiencing was related to my untreated celiac. Its just that after being on them for so long I am having a hard time coming off It's just the mood swings that I hate!!

Has anyone else been on anti depressants and experience anything like this? Andd do you have any advice? or can anyone give me a time frame as to when you started to feel like yourself again?

I feel like no one around me knows what im going through or why I am feeling the way im feeling :(

0

Share this post


Link to post
Share on other sites


Ads by Google:

what was your taper? they are VERY hard to get off. perhaps the last step was too quick?

0

Share this post


Link to post
Share on other sites

You know that mood swings and crankiness are also a side effect of being glutened, don't you ? Perhaps you have a cross contamination problem instead of a pill problem. And if it is only six months you have been avoiding gluten, you may not have all the ins and outs down yet - like, if the boyfriend eats it, he needs to brush his teeth before kissing you.

Also, for moods, taking a multivitamin, calcium/D/magnesium mineral, eating good fats, and exercising regularly really help.

0

Share this post


Link to post
Share on other sites

Just want to make sure you understand, depression isn't always manifested as sadness. Irritability, short temper, mood swings can all be symptoms of depression. Likely you were depressed, even if celiac was the root cause.

Depression can be caused by many things, and when it is caused by gluten, it doesn't necessarily go away when you stop eating it. I know for myself, my depression is much better now that I am gluten free, and like you, I thought I could handle it without meds and tried to stop. But I couldn't. I take a lower dose now, but I still need them. Its been 18 months gluten-free now, and maybe I need more time for my body to repair what gluten did to my brain. Or maybe it can't be repaired. Time will tell.

There is no shame in having depression, or taking medicine for it. It is an illness as a result of our body malfunctioning, not a personal weakness.

I would advise you to resume your meds at a lower dosage for another 6 months, then try weaning off them again and see how you do.

Just my two cents.

0

Share this post


Link to post
Share on other sites

Also, be sure to have your Vit D, iron/ferritin and B12 levels checked. They are often low in celiacs and can contribute to depression. Having a thorough thyroid checkup would be a good idea too.

0

Share this post


Link to post
Share on other sites




I agree with what Mitzi said, though other things can contribute like the cross contamination and damaged villi in the intestines causing mal absorption of basic nutrients you need for healthy nerves and brain etc. like B vitamins and vitamin E as well as the minerals (calcium, magnesium, zinc, trace minerals).

Sometimes taking pancreatic enzymes and probiotics to improve digestion, and things like dandelion root or nettles or barberry (we are all so very individual--what agrees with one may not with another) to help out the liver, and perhaps St. John's Wort (as a tea--not as a tincture due to gluten likely in the alcohol) as a mild herbal non addictive anti-depressant can be a winning combination.

One other thought--are you certain there was no gluten in the anti-depressant pills?? Sometimes its there and then you go through withdrawal symptoms when you finally go off them.

Other possible sensitivities can also create depression and mood swings too--like lactose or casein or various food chemicals (salicylates, amines and even oxalates or tannins). Often the damage the gluten does sets us up for other sensitivities that really can affect our moods amongst other things. Sugar by the way is in general really damaging and can set up addictive mood swings all by itself.

So my best suggestion is to keep sleuthing and narrow down the possibilities.

Bea

0

Share this post


Link to post
Share on other sites

You have gotten some good advice already. As others have mentioned glutening in itself can cause mood issues so do make sure you are doing all you can to prevent even small amounts of CC. Eat as cleanly as possible. One thing that wasn't mentioned was excercise. Getting out and going for a walk or jog, swimming or doing in home excercise can help a bit. For some talking with a counselor can be helpful in learning to deal with stuff and how not to take it out on those we care for.

If you do decide to go back to a low dose of your meds, or any med, be sure and let your doctor know if you are using any herbals or supplements that contain them as some combinations can have bad side effects on their own and especially when combined with prescription meds.

0

Share this post


Link to post
Share on other sites

I have suffered with psychatric issues since teenage years. I understand your thinking getting off the meds. Some you can lower doses but you may still need a bit extra to get thru.

You may want to research some mood stabizers. They can be effective, especially since you feel you are not depressed. Fish Oil is a natural mood stabilizer. Lentra is another mood stabilizer. There are also other supplements to help with depression and anxiety. SAMe or L tyrosine and Deplin. And of course Be Complex.

There are more, I just can't think of them but, you can find them with research.

There are also devices such as light boxes and neural stimulators, one is Alpha Stim.

Good luck and I hope you find some relief.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0